Hawaii, 2017

High Wind in Hawaii, October 24, 2017

October 24, 2017 · NWS HFO · 1 event in 1 county or zone

Southwest winds on the summits of the Big Island were in the 56 to 67 mph range, with gusts to 85 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HFO wrote it up.

Southwest winds on the summits of the Big Island were in the 56 to 67 mph range, with gusts to 85 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before the first event at Oct 23, 9:35 PM HST, 4 hours 34 minutes earlier.

Area forecast discussion, Oct 23, 9:35 PM HST, 4 hours 34 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
935 PM HST Mon Oct 23 2017

.SYNOPSIS...
Heavy showers and isolated thunderstorms associated with a strong
cold front and upper trough could lead to flash flooding,
especially from Oahu to the Big Island through Tuesday. The front
will move through Oahu late tonight or early Tuesday, then
continue down the island chain and shift east of the Big Island
Wednesday night into Thursday. Cooler and drier air with northerly
winds will follow the front through the second half of the week.

&&

.DISCUSSION...
Currently at the surface, a strong cold front has shifted through
Kauai this evening and is approaching Oahu from the northwest.
Meanwhile well upstream of the islands a 1026 mb high is centered
around 1250 miles northwest of Kauai. Aloft, a deep upper level
trough extends from the Aleutian islands southward to just west of
the State, with an upper level low beginning to close off around
500 miles north of Kauai. The combination of the approaching
front, a tap into deep tropical moisture, and the approaching
upper level trough is leading to a band of heavy showers and
thunderstorms moving through the island chain this evening. Main
short term concerns revolve around the potential for
thunderstorms, heavy rainfall and flash flooding.

Tonight through Tuesday night,
The cold front will continue to shift southeastward and move
through Oahu late tonight, then continue to shift through Maui
County during the day on Tuesday before slowing its southeastward
progression between Maui and the Big Island Tuesday night. Strong
forcing for ascent associated with the upper trough just west of
the state, in combination with the cold front and tap into deep
tropical moisture, will keep the threat for heavy rainfall and
thunderstorms in place through Tuesday and possibly into Tuesday
evening. The best forcing for ascent will then shift to the north
and east of the islands Tuesday night. The threat for
thunderstorms and the potential for heavy rainfall and flooding
will be highest over Oahu and Maui County tonight, then over Maui
County and the Big Island on Tuesday. The Flash Flood watch will
likely be able to be cancelled for the island of Oahu with the 4
AM forecast package, while the watch will likely need to be
continued for Maui County and the Big Island through 6 PM Tuesday.

Drier air will work it's way into the islands from northwest to
southeast in the wake of the cold front. The front appears that it
will hang up in the vicinity of the Alenuihaha Channel by Tuesday
night, keeping the highest chances for rain in place across Maui
and the Big Island.

Additionally, the upper level trough is expected to increase the
winds on the Big Island summits later tonight, and a High Wind
Warning remains posted through the day on Tuesday.

Wednesday through next Monday,
The upper level low will begin to open up on Wednesday, with the
trough axis lifting northeastward and across the island chain by
Wednesday night. This should give the front in the vicinity of
Maui and the Big Island a kick off to the east of the island chain
by Wednesday night or early Thursday. High pressure building north
of the islands will then shift the northerly winds around to a
more typical northeasterly trade wind direction by Thursday or
Thursday night.

A much drier airmass should keep fairly dry trade wind weather in
place following the frontal passage and continuing right into
next weekend. The one exception may be across the eastern end of
the State where lingering deep moisture may keep a more showery
pattern in place. A cold front approaching from the northwest may
bring another round of deep tropical moisture back northward into
the area by late Sunday into early next week.

&&

.AVIATION...
A prefrontal convergence boundary over Oahu and Molokai this
evening continues to sweep eastward across the Hawaiian Islands
bringing numerous showers and scattered thunderstorms with MVFR
and local IFR conditions expected from tonight through tomorrow
morning. Showers and thunderstorms along this convergence boundary
will spread MVFR/IFR conditions, currently over Oahu, into
Molokai, Lanai and Maui through 18-20Z. Showers will eventually
reach the Big Island around 12-14Z Tuesday morning.

A cold frontal boundary currently moving eastward through Kauai
will bring improving conditions along with a wind shift to
northwest wind directions. Improving weather conditions will
reach Oahu by 12-14Z.

AIRMET Sierra in effect for mountain obscuration over Oahu,
Molokai and Lanai this evening, spreading to Maui around 08Z.

AIRMET Tango in effect for upper level turbulence from Oahu to
Maui including adjacent waters in the 080/200 layer.

AIRMET Zulu in effect for light icing from Oahu to Maui including
adjacent waters in the 140/230 layer.

We have received multiple reports of moderate turbulence and a
few reports of light icing with this system.

&&

.MARINE...
A band of heavy showers and thunderstorms associated with a
strong front moving down the island chain will continue to impact
the waters into midweek. The cold front is currently moving
across the Kauai waters this evening and should push east of Oahu
by daybreak Tuesday, then over the Maui County and the Big island
waters through midweek. Northwest winds have already reached
Barking Sands, marking the frontal passage. Strong thunderstorms
are currently moving over the leeward Oahu and Kaiwi Channel
waters and will continue eastward over the Maui County waters
overnight through Tuesday. Some of these storms will be strong
with gusty winds and locally higher seas.

Fresh to strong northerly winds will continue to fill in across
the northwest waters through the overnight hours tonight in the
wake of the front, then continue eastward across the eastern half
of the island chain through midweek following the frontal
boundary. Winds will gradually shift out of the northeast through
the second half of the week and remain in the moderate to fresh
range as high pressure builds over the region.

A combination of fresh to strong northerly winds and a large,
shorter period (12 sec), north-northwest swell filling in across the
waters will translate to rough boating conditions across the exposed
waters into Wednesday before trending down. A small craft advisory
has been issued for these exposed waters, which continues through
Wednesday afternoon. The northwest offshore buoys have already
ramped up to just under 15 ft this evening, which remains in line
with the latest WAVEWATCH III (WW3) guidance. WW3 and the ECMWF-Wave
depicts a broad peak occurring late tonight through Tuesday, then
temporarily trending down Tuesday night through Thursday.

Surf along north facing shores will remain rough through midweek due
to northerly winds and the new north-northwest swell filling in from
the strong pressure gradient that has setup north of the state
between a developing storm-force low and 1028 mb high pressure
centered north of Midway across the central Pacific. Dangerous and
rough beach conditions are expected along north facing shores
through this time. See the high surf advisory for more details on
expected impacts, which will remain in place for north facing
shores of the smaller islands through Wednesday.

The active period across the northern Pacific is progged to continue
into the second half of the week. The latest analysis showed a large
fetch across the northwest Pacific associated with a developing
hurricane-force low (response to former Typhoon Lan lifting
north). An ASCAT pass today showed a large area of gale-to storm-
force winds focused toward the islands within the 310-320 deg
band. As this low continues eastward and intensifies (940 mb) near
the Aleutian Islands, the latest wave model guidance is showing
seas within this fetch peaking within the 50 to 60 ft range. This
will likely translate to well above warning-level surf for the
exposed north and west facing shores beginning Thursday night and
continuing into Saturday before slowly fading. Wave model guidance
is indicating forerunners Thursday night with peak periods as
high as 25 seconds.

Surf along southern shores will hold into the midweek period as a
mix of south-southwest and southeast energy continues to impact
the waters. Surf heights are expected to remain below advisory
levels and gradually trend down through the second half of the
week.

For more detailed information on the surf for Oahu, see the latest
collaborative forecast at: www.prh.noaa.gov/hnl/pages/SRF.php

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday afternoon for Oahu-Molokai-
Lanai-Kahoolawe-Maui-Big Island.

High Surf Advisory until 6 PM HST Wednesday for Niihau-Kauai
Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau-Molokai-Maui
Windward West-Maui Central Valley-Windward Haleakala.

High Wind Warning until 6 PM HST Tuesday for Big Island Summits.

Small Craft Advisory from 6 AM Tuesday to 6 PM HST Wednesday for
Kauai Channel-Oahu Windward Waters-Kaiwi Channel-Maui County
Windward Waters-Big Island Windward Waters.

Small Craft Advisory until 6 PM HST Wednesday for Kauai
Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters.

&&

DISCUSSION...Jelsema
AVIATION...Bohlin
MARINE...Gibbs

In the hours before

Local storm report, Oct 23, 9:59 PM HST, 4 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
959 PM HST MON OCT 23 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     HONOLULU                21.31N 157.86W
10/23/2017                   HONOLULU           HI   BROADCAST MEDIA

            *** 1 INJ *** TREE DOWNED AT ALA MOANA BOULEVARD BUS STOP
            NEAR ALA MOANA SHOPPING MALL. BUS STOP STRUCTURE WAS
            DAMAGED. ONE FEMALE WAS INJURED.

&&

JGIBBS
Special weather statement, Oct 23, 10:17 PM HST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1017 PM HST MON OCT 23 2017

HIZ012-013-240915-
Molokai Windward-Molokai Leeward-
1017 PM HST MON OCT 23 2017

...A STRONG THUNDERSTORM WILL AFFECT MOLOKAI IN MAUI COUNTY...

At 1017 PM HST, a strong thunderstorm was located 7 miles south of
Maunaloa, moving north at 35 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Hoolehua, Maunaloa, Kualapuu, Kalaupapa National Park, Kaunakakai,
Kepuhi and Molokai Airport.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 2120 15719 2118 15701 2121 15698 2119 15695
      2117 15695 2108 15701 2111 15710 2109 15714
      2109 15730 2111 15731 2119 15725 2123 15725
TIME...MOT...LOC 0817Z 195DEG 30KT 2104 15725

Jelsema
Special weather statement, Oct 23, 11:54 PM HST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1154 PM HST MON OCT 23 2017

HIZ012>015-017>021-241100-
Maui Central Valley-Lanai Mauka-Lanai Makai-Molokai Windward-Maui
Leeward West-Molokai Leeward-Leeward Haleakala-Maui Windward
West-Windward Haleakala-
1154 PM HST MON OCT 23 2017

...A STRONG THUNDERSTORM WILL AFFECT LANAI...MAUI AND MOLOKAI IN
MAUI COUNTY...

At 1153 PM HST, a strong thunderstorm was located over Lanai City, or
28 miles west of Kahului, moving north at 30 mph.

Winds of 35 TO 45 mph are possible with this storm.

Locations impacted include...
Kahului, Kihei, Lahaina, Lanai City, Kahakuloa, Paia, Wailuku,
Waihee, Napili-Honokowai, Kapalua, Puunene, Waikapu, Kalaupapa
National Park, Kaunakakai, Waiehu, Kawela, Maalaea, Honokohau, Halawa
Valley and Kamalo.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 2116 15690 2118 15674 2110 15676 2102 15667
      2102 15656 2090 15648 2094 15635 2075 15645
      2088 15670 2074 15697 2092 15704 2092 15692
      2083 15681 2089 15669 2100 15666 2110 15677
      2105 15689 2111 15710 2121 15698
TIME...MOT...LOC 0953Z 201DEG 27KT 2086 15690

Jelsema
Special weather statement, Oct 24, 12:33 AM HST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Honolulu HI
1233 AM HST TUE OCT 24 2017

HIZ024-241115-
South Big Island-
1233 AM HST TUE OCT 24 2017

...A STRONG THUNDERSTORM WILL AFFECT HAWAII IN HAWAII COUNTY...

At 1229 AM HST, a strong thunderstorm was approaching South Point,
moving north at 30 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Hawaiian Ocean View.

LAT...LON 1897 15572 1902 15582 1915 15577 1914 15550
      1908 15556 1904 15556 1902 15559 1899 15559
      1891 15568
TIME...MOT...LOC 1029Z 206DEG 31KT 1896 15573

Gibbs

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Big Island Summit

When
October 24, 2:09 AM HST to 1:39 PM HST
Where
Big Island Summit forecast zone
Measured
74 kt (85 mph) measured gust
Reported by
Mesonet
Coordinates
19.602, -155.523 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Hawaii in 2017Every state in 2017This day in weather historyWarnings in Hawaii, October 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 722037.